High Wind, Motley
- When
- February 21, 12:23 PM CST
- Where
- Motley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
A potent short wave trough approaching from the west was able to provide abundant mid and high level moisture overhead. Strong winds aloft were able to mix down to the surface during the afternoon despite the cloud cover.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A potent short wave trough approaching from the west was able to provide abundant mid and high level moisture overhead. Strong winds aloft were able to mix down to the surface during the afternoon despite the cloud cover. As the short wave passed overhead late in the afternoon, scattered virga showers developed under weak instability. Momentum transfer to the surface from the virga showers combined with the already strong surface winds to create isolated wind gusts across the South Plains and Rolling Plains.
High wind reports below are from the Texas Tech University West Texas mesonet:
68 mph at Floydada (Floyd County),|64 mph at Olton (Lamb County),|60 mph at Roaring Springs (Motley County),|60 mph at Aspermont (Stonewall County),|60 mph at Childress (ASOS, Childress County),|59 mph at Vigo Park (Swisher County),|58 mph at Turkey (Hall County), and|58 mph at Amherst (Lamb County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 21, 11:45 AM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1145 AM CST Mon Feb 21 2022 .AVIATION... Surface low pressure continuing to slowly deepen from southeast Colorado into the southern high plains while southwest flow aloft increases. High clouds thickening through early or mid afternoon will limit mixing depth, but we may see another boost in wind speed strength mid to late this afternoon as the high cloud shield thins a bit and mixing heights increase into the stronger flow. With the strong southwest winds today we expect increasing areas of blowing dust, especially near and west/southwest of KLBB and KPVW with lesser impact at KCDS. Winds and possible dust obscurement should diminish around 00Z to 02Z. VFR with modest breezy southwest winds and another low level jet are projected overnight into Tuesday morning. RMcQueen && .PREV DISCUSSION... /issued 550 AM CST Mon Feb 21 2022/ AVIATION... LLWS will continue at KCDS this morning before dissipating shortly after sunrise. VFR conditions will prevail through the morning hours however southwesterly winds will steadily increase. Southwesterly winds will become gusty this afternoon at all three terminals which may lead to blowing dust. This may result in reduced visibility at KPVW and KLBB to MVFR or perhaps even lower. Winds will quickly diminish after sunset bringing an end to blowing dust. LLWS will be possible once again late tonight into early Tuesday morning for KCDS. PREV DISCUSSION... /issued 321 AM CST Mon Feb 21 2022/ SHORT TERM... Southwest flow aloft has become established over the forecast area this morning as the west coast upper level trough edges closer to the region. This will help to enhance a lee surface low across southeastern Colorado today leading to a tightening surface pressure gradient. This tighter surface pressure gradient combined with increasing winds aloft (i.e. 75+ kt 500 mb jet max) will lead to breezy to windy conditions across the area today. The height to which we will mix today will be limited somewhat by the mid and upper-level cloudiness that is expected to continue to stream overhead throughout the day. There does appear to be a brief window late this afternoon where the southwest Texas Panhandle into the northern South Plains may clear leading to mixing up to around 600 mb. This deep mixing would be able to mix down some stronger winds around 50 kts to the surface. Due to the limited time and confidence in this occurring have decided to issue just a Wind Advisory at this time from Noon until 7 pm CST for most of the South Plains and southern Texas Panhandle. Obviously these strong winds will lead to blowing dust across much of the Caprock and downwind locations. Thicknesses will be a bit higher today compared to yesterday but with the aforementioned cloudiness afternoon high temperatures should peak right around what was observed yesterday (i.e. in the 70s). Guidance continues to indicate a slug of moisture will move across the southern Rolling Plains this evening as a weak shortwave passes overhead. As mid-level lapse rates steepen MUCAPE values may increase to around 500 J/Kg this evening across the southern Rolling Plains. This would be enough for some thunder development and with strong winds aloft and a relatively dry subcloud layer a few stronger wind gusts could be mixed to the surface. This activity will quickly move off to the east late this evening leaving us with quiet and mild weather overnight. /WCI LONG TERM... A significant pattern change is expected to occur by mid-week as a strong cold front with an Arctic airmass trailing behind invades the region. The cold front is forecast to move into the northeastern Rolling Plains during the afternoon hours, though its south and southwestward progression may be retarded by the low-level thermal ridge/southerly winds over the Caprock with the front stalling until sunset. A rather impressive temperature fluctuation is expected to occur post-FROPA, with lows Wednesday morning cratering into the upper single-digits to lower 20s across the extreme southern TX PH, and the southern South and Rolling Plains, respectively; as breezy, northeasterly winds prevail. A cold air damming situation will develop across the CWA, with the coldest temperatures across the Rolling Plains/east of the edge of the Caprock escarpment beneath a shallow yet opaque stratus overcast. Further west (i.e. towards the Texas/New Mexico state line), temperatures are forecast to rise a few degrees above freezing and will be contingent on where the stratus layer begins to erode from dry air entrainment as the core of an intensifying shortwave trough and its associated jet streak(s) arrive. The best potential for a clear sky, at this time, will be in vicinity of Parmer County where temperatures may rise into the upper 30s from full insolation (and in mid-February, the solar zenith angle is increasing quickly, so it will not take much to warm locations outside of the overcast). The next fly in the ointment is the potential for precipitation. While the shallow stratus layer will encompass most of the CWA, the depth of moist, isentropic ascent within the lower theta surfaces will not be sufficient enough to generate beneficial accumulation nor accretion. The orientation of the forecast vertical thermodynamic profiles indicate freezing drizzle across the eastern and southeastern Rolling Plains particularly; however, other parts of the spectrum of mixed-phased precipitation (i.e. ice pellets, sleet, and snow) are not out of the question. Initially, a small complex of mixed-phased precipitation associated with a fast-moving, subtle shortwave perturbation ahead of the parent disturbance is currently forecast to move over the southeastern zones during the morning hours Wednesday. PoPs at this time may be a little generous, as the sub-cloud layer will be very dry with surface T/Td spreads approaching 20 deg C. Therefore, wet-bulb/evaporative cooling associated with the generation of very light precipitation (we are talking on the order of 1-2 millimeters per 24 hours with thermal profiles such as this) will struggle to overcome the drier air immediately beneath cloud base. However, due to the uncertainty with respect to the placement of the compact precipitation shield, have left PoPs alone whilst trimming back PoPs across the rest of the Rolling Plains. Either way, any wintry precipitation that does occur early Wednesday morning will be quick-hitting with little-to-no accumulation/accretion. By Wednesday evening, the positively-tilted trough is forecast to be located over the Desert Southwest and pivot across the Four Corners region before sunrise Thursday. Wintry precipitation chances will increase across the eastern areas of the Caprock and the Rolling Plains on Thursday morning as WAA increases, with the columns becoming saturated entirely in the low-levels. The significant dry layer above the stratus deck will prevent precipitation rates increasing from anything beyond light, with an overall QPF of a few hundredths of an inch across the Rolling Plains. Temperatures on Thursday morning will be a few degrees warmer than the morning before, though still cold, ranging from the middle teens to the lower 20s from north-to-south across the CWA, respectively. The shortwave trough is forecast to eject over the I-35 corridor by 25/00Z, with the cloud deck eroding during the afternoon hours and yielding temperatures 10-20 deg F warmer than Wednesday. Thereafter, the mid/upper-level pattern will begin to settle down over the CWA as moderately amplified ridge builds in over the Rocky Mountains with temperatures rebounding into the 50s towards the end of the forecast period. Sincavage FIRE WEATHER... Critical to perhaps even extreme fire weather conditions will develop today as stronger winds move across the area. A surface low pressure system is expected to strengthen across southeastern Colorado through the day leading to southwesterly winds of 25 to 35 mph with gusts to 45 mph. Depending on the thickness of upper level cloud cover there may be a few stronger gusts in excess of 55 mph late this afternoon as a mid-level speed max moves across the forecast area. Afternoon high temperatures are expected to warm into the mid to upper 70s which will lead to relative humidity values falling into the upper single digits to lower teens area wide. While this pattern is not an exact match to the Southern Plains Wildfire Outbreak pattern there are a few parameters approaching typical values seen during one. RFTI values of 4 to 7 will be likely across the South Plains, northern Rolling Plains, and southern Texas Panhandle with values of 2 to 4 expected across the southern Rolling Plains. RFTI values may approach 8 across the southern Texas Panhandle into the northeastern South Plains late this afternoon if higher wind speeds end up developing. A Red Flag Warning remains in effect for the entire forecast area from 11 am until 8 pm CST Monday. This evening, a few high based showers or thunderstorms may develop primarily across the southern Rolling Plains which may lead to gusty and erratic winds around any fires that develop. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for TXZ021>044. Wind Advisory until 7 PM CST this evening for TXZ021>024-027>030- 033>035. && 99/99/05
Hazardous Weather Outlook National Weather Service Lubbock TX 317 AM CST Mon Feb 21 2022 TXZ021>044-220930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 317 AM CST Mon Feb 21 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Critical Fire Danger will develop today and a Red Flag Warning is in effect from 11 AM to 8 PM for the entire area. Strong southwest winds near 30 mph will also develop across most of the South Plains and southwestern Texas Panhandle and a Wind Advisory is in effect from noon until 7 PM. These winds are expected to result in areas of reduced visibilities from blowing dust, especially on the Caprock. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong cold front is expected to move through the region Tuesday bringing a return of much colder temperatures and breezy northeasterly winds. Wind Chill values Wednesday morning may drop as low as 5 to 10 degrees below zero across the southwestern Texas Panhandle and northern South Plains. Light wintry precipitation will be possible across the eastern South Plains and into the Rolling Plains on Wednesday into Thursday morning, which may lead to some travel impacts with temperatures falling into the teens to lower 20s Thursday morning. Beyond Thursday, the probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000124, 1000125, 1000123, 1000129, 1000126, 1000127, 1000128.